High Wind, Page
- When
- December 23, 7:58 AM EST to 12:00 PM EST
- Where
- Page forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
A strong cold front crossed the region during the afternoon hours of 23 December 2004. Ahead of the cold frontal passage, very strong winds occurred in a few locations, generally along and west of the Blue Ridge Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A strong cold front crossed the region during the afternoon hours of 23 December 2004. Ahead of the cold frontal passage, very strong winds occurred in a few locations, generally along and west of the Blue Ridge Mountains. A measured peak wind gust reached 55 kt in Luray, VA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 23, 3:30 AM EST, 4 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 430 AM EDT THU DEC 23 2004 .SHORT TERM... TODAY AND TONIGHT... MATURE LOW PRESSURE SYSTEM IN THE TN VALLEY WITH CENTER OF SFC LOW...LOWEST PRESSURE NEAR 1001 MB...MOVING NORTHWARD INTO EASTERN KY ATTM. IR SATELLITE IMAGERY SHOWING LARGE CLASSIC COMMA HEAD NORTH OF THE SFC LOW COVERING THE OH VALLEY AND THE CENTRAL GREAT LAKES REGION...WHILE MOISTURE STREAMS NORTHWARD IN THE WARM SECTOR EAST OF THE APPALACHIANS FROM NORTHERN FL INTO SOUTHERN NJ AND FAR SOUTHEASTERN PA. 00Z RUNS OF THE ETA AND GFS FAIRLY SIMILAR IN THE TRACK THIS LOW WILL TAKE...AS THE SFC LOW RAPIDLY MOVES NORTHEASTWARD TODAY AND MOVES INTO SOUTHERN QUEBEC BY 00Z FRIDAY. GFS HAS THE 06Z SFC LOW CENTRAL PRESSURE WITHIN A MB...WHILE ETA IS 2 TO 4 MB TOO HIGH. WILL LEAN TOWARD THE GFS SOLUTION TODAY THROUGH TONIGHT. MODELS INDICATING AN AREA OF MODERATE H7 OMEGA CROSSING THE CWA FROM WEST TO EAST THROUGH 18Z AHEAD OF THE SFC COLD FRONT IN GOOD AGREEMENT WITH SAT AND RADAR TRENDS EARLY THIS MORNING. LIGHT TO MODERATE RAIN EXPECTED THROUGH THE EARLY AFTERNOON. WINDS AHEAD OF THE FRONT WILL INCREASE THIS MORNING...AND BUFKIT MODEL SOUNDINGS SHOW WINDS ABOVE 2K FEET MEETING ADVISORY CRITERIA. WILL ISSUE A WIND ADVISORY FOR ELEVATIONS ABOVE 2K FEET WEST OF THE BLUE RIDGE. FROPA NEAR 16Z IN THE FAR WESTERN CWA AND EXITING THE CWA NEAR 22Z. RAIN WILL BECOME SHOWERY THIS AFTERNOON BEFORE TAPERING OFF QUICKLY BEHIND THE FRONT. MODELS SHOWING STRONG SPEED SHEAR DEVELOPING THIS MORNING AHEAD OF THE FRONT...ESPECIALLY IN THE LOWEST 2 KM...AND DECENT DIRECTIONAL SHEAR WITH ETA BUFKIT HELICITY VALUES EXCEEDING 700 BETWEEN 16Z AND 18Z. H85 SOUTHERLY JET NEAR TO SLIGHTLY ABOVE 60 KT FROM 09Z THROUGH 20Z TODAY. LOW-LEVEL INVERSION AND NEARLY SATURATED COLUMN TO H6 THIS MORNING THROUGH MID AFTERNOON PRODUCE WEAK THERMODYNAMIC PROFILE FOR THUNDERSTORM FORMATION...BUT STRONG LIFT ALONG THE FRONT WILL PROBABLY BE ENOUGH TO GENERATE A FEW ISOLATED THUNDERSTORMS. EXPECT THUNDERSTORMS TO BE PRIMARILY ELEVATED...BUT THERE IS A SLIGHT POTENTIAL FOR STRONG WINDS ALOFT TO REACH THE SFC AND THIS WILL HAVE TO BE MONITORED LATER THIS MORNING AND EARLY THIS AFTERNOON. STRONG CAA BEHIND THE COLD FRONT TONIGHT WILL DROP TEMPERATURES TO NEAR NORMAL IN THE UPPER 20S TO LOWER 30S. UPSLOPE SNOW SHOWERS WILL OCCUR ALONG THE ALLEGHENY FRONT THROUGH 06Z AND THEN DIMINISH...AS WIND IN THE LOWEST H85 BACK TO THE WEST AND LOSE FAVORABLE TRAJECTORIES FROM THE GREAT LAKES. && .AVIATION... CIGS AND VSBYS WILL REMAIN IN THE MVFR CATEGORY THIS MORNING THROUGH 22Z IN LIGHT TO MODERATE RAIN. CLOUD DECKS COULD BRIEFLY FLIRT WITH 1K FOOT CIGS BETWEEN 13Z AND 22Z HOWEVER. WINDS WILL BE THE MAIN CONCERN TODAY WITH BUFKIT SOUNDINGS INDICATING STRONG SPEED SHEAR THIS MORNING THROUGH EARLY AFTERNOON WITH SFC WINDS IN THE 15 TO 20 KT RANGE AND 2K FT WINDS FROM 09Z THROUGH 17Z AHEAD OF THE APPROACHING COLD FRONT. WILL INTRODUCE LOW LEVEL WIND SHEAR TO TAF SITES BEFORE SCHEDULED 12Z UPDATE. FROPA NEAR 17Z AT MRB AND CHO AND NEAR 21Z AT IAD/DCA/BWI. NORTHWEST WINDS 10 TO 15 KT WITH GUSTS TO 25 KT THROUGH 12Z FRIDAY. && .LONG TERM... FRIDAY AND BEYOND... HOT AND COLD IN THE EXTENDED FORECAST...AT LEAST IN A RELATIVE SENSE. COLD AIR ALREADY BEGINNING TO MOVE IN ON NW WINDS BY 12Z FRI. ANY MOUNTAIN SNOW SHOWERS FROM THU NIGHT WILL HAVE ENDED BY MORNING. HOWEVER THE SECONDARY FRONT MOVES THRU FRI EVE. WITH SHEARED OUT VORTICITY AND MOST OF THE DEEPER MOISTURE TO THE NORTH OF THE FORECAST AREA NOT EXPECTING ANYTHING MORE THAN SOME MID CLOUDS WITH THE FROPA...THEN TURNING BREEZY AND VERY COLD BY CHRISTMAS MORNING WITH 850MB TEMPS DOWN AROUND MINUS 20C IN FAR WESTERN MD AND AROUND MINUS 15C OVR WASH AND BALT. POST FRONTAL SCATTERED MOUNTAIN SNOW SHOWERS ONCE AGAIN OVERNIGHT FRI NIGHT. WITH GOOD CAD AND PRES GRADIENT...EXPECT WINDS WILL BE A BIT STRONGER THAN MOS INDICATES FOR A FEW HOURS WITH THE INITIAL FROPA AND SAT MORN...THEN DIMINISHING BY AFTERNOON. NOT QUITE AS BRUTAL AS THE LAST COLD BLAST...BUT STILL VERY COLD FOR LATE DEC WITH HIGHS IN THE 20S AND LOW 30S ACROSS THE AREA. NOT MUCH EVENTFUL AFTER THAT...JUST GRADUAL MODERATION. THE AXIS OF THE HIGH STAYS OVER OUR REGION INTO THE MIDDLE OF NEXT WEEK. THAT SHOULD ALLOW FOR COLD NIGHTS WITH SLOWLY MODERATING HIGH TEMPS AS A STRONG UPPER RIDGE BUILDS OVERHEAD. AFTERNOON HIGHS WILL BE NEAR NORMAL BY MONDAY...THEN SHOULD BE ABOVE NORMAL TUE THRU THU. DRY FOR THE EARLY AND MIDDLE WEEK. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...MDZ002>003 WIND ADVISORY FOR ELEVATIONS ABOVE 2000 FEET THROUGH 4 PM EST. VA....VAZ025>031 WIND ADVISORY FOR ELEVATIONS ABOVE 2000 FEET THROUGH 4 PM EST. WV...WVZ021-WVZ048>055 WIND ADVISORY FOR ELEVATIONS ABOVE 2000 FEET THROUGH 4 PM EST. MARINE...SMALL CRAFT ADVISORY MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC. && SMITH/STRONG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 437 AM EST THU DEC 23 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-241100- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 437 AM EST THU DEC 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... ISOLATED THUNDERSTORMS WILL BE POSSIBLE WITH THE PASSAGE OF A COLD FRONT TODAY. STRONG WINDS OF 30 TO 50 MPH EXPECTED TODAY ON THE HIGHER RIDGES ABOVE 2000 FEET. .DAYS TWO THROUGH SEVEN... MOUNTAIN SNOW SHOWERS ARE POSSIBLE TONIGHT AS WELL AS FRIDAY EVENING. VERY COLD WEATHER IS EXPECTED FOR CHRISTMAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SMITH/STRONG
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431324.